Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Jackson, MS

February 25, 2004Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 25, 2004, 1:32 AM CST for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2004, 1:32 AM CST (07:32 UTC)
Expired
Feb 25, 2004, 4:30 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
419 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 250734
FFWJAN
MSC035-073-251030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
132 AM CST WED FEB 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 430 AM CST

* AT 132 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 6 MILES NORTH OF PURVIS    
  ...MOVING NORTHEAST AT 30 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF...1 TO 2 INCHES HAS FALLEN
ACROSS THE COUNTIES DURING THE PAST SEVERAL HOURS.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3133 8962 3107 8950 3117 8919 3143 8926

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 7:15 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 7:15 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CST TUE FEB 24 2004

.DISCUSSION...LATEST SATELLITE AND RADAR IMAGERY CURRENTLY SHOW THE
BEGINNINGS OF THE SECOND ROUND OF RAIN BEGINNING TO WORK ITS WAY IN
FROM THE SOUTH. AREA SOUNDINGS SHOW THAT THE CONVECTION ASSOCIATED
WITH THIS ROUND IS ALSO ELEVATED. IN FACT, THE SOUNDINGS ARE VERY
SIMILAR TO LAST NIGHTS SOUNDINGS EXCEPT THAT THE PRECIPITABLE WATER
VALUES ARE A GOOD BIT HIGHER...WHICH SUGGESTS MORE RAIN. WITH THAT
SAID...THE SLIGHT SEVERE THUNDERSTORM CONCERN TONIGHT WILL BE FOR
HAIL (AGAIN).

FOR TOMORROW...EXPECT THE RAIN TO BECOME MORE WIDESPREAD AND HEAVY
AT TIMES AS THE SURFACE AND MIDDLE LEVEL LOW MOVE OVER THE EASTERN
PARISHES OF LOUISIANA. AS IS THE CASE FOR LATER TONIGHT...TOMORROW
THERE WILL BE A SLIGHT CONCERN FOR A FEW SEVERE THUNDERSTORMS AS
WELL. THE MAIN CONCERN WILL BE HAIL.

HAVE UPDATED THE HOURLY TEMPERATURE GRIDS...BUT PLAN NO UPDATES TO
THE ZONES AT THIS TIME. EXPECT THE WIDESPREAD RAIN TO MOVE INTO
AREAS SOUTH OF INTERSTATE 20 BY MIDNIGHT...THUS VALIDATING THE 100
POPS THAT ARE GIVEN IN THE ZONES.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TONIGHT AND WEDNESDAY.
LA...FLOOD WATCH TONIGHT AND WEDNESDAY.
MS...FLOOD WATCH TONIGHT AND WEDNESDAY.
&&

18/HENRY
Hazardous weather outlook, Feb 24, 6:49 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 PM CST TUE FEB 24 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
260033-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
649 PM CST TUE FEB 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS
TONIGHT ACROSS PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND
SOUTH MISSISSIPPI....MAINLY ALONG AND SOUTH OF A RAYVILLE
LOUISIANA...TO JACKSON...TO MERIDIAN MISSISSIPPI LINE.	THE MAIN
RISK WITH ANY STORMS WILL BE LARGE HAIL.

SOUTHERLY WINDS OVER THE TOP OF A STATIONARY FRONTAL BOUNDARY
ALONG THE COAST WILL PRODUCE WIDESPREAD RAINFALL AND A FEW
THUNDERSTORMS OVERNIGHT.  AN UPPER LEVEL DISTURBANCE WILL ALSO
INTERACT WITH THIS BOUNDARY TO PRODUCE ADDITIONAL LIFT FOR
THUNDERSTORMS. ISOLATED SEVERE	THUNDERSTORMS WILL BE POSSIBLE
WITH THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS.

...FLOODING...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL  OVERSPREAD THE
OUTLOOK AREA TONIGHT AND LINGER INTO WEDNESDAY. RAINFALL WILL BE
HEAVY AT TIMES...WITH AMOUNTS RANGING FROM 1 TO 3 INCHES FOR THE
ENTIRE EVENT. LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE IN
THUNDERSTORMS...
ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR.
FLOODING WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THROUGH
WEDNESDAY.

WATER WILL POND IN LOW LYING AREAS AND AREAS WHERE DRAINAGE IS
POOR. ALSO...RIVERS AND CREEKS MAY BECOME BANKFUL TO OVERFLOWING.
AREAS ALONG AND SOUTH OF A CROSSETT TO LEXINGTON TO MACON LINE
HAVE ALREADY EXPERIENCED HEAVY RAINFALL EARLIER THIS WEEK...AND
ANY ADDITIONAL HEAVY RAINFALL WILL BECOME RUNOFF DUE TO FULLY
SATURATED SOILS.

A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT THE LOWER
MISSISSIPPI VALLEY THIS  TONIGHT AND WEDNESDAY. SOUTHERLY FLOW
AROUND A SURFACE LOW IS  EXPECTED TO DEVELOP IN THE NORTHERN GULF
OF MEXICO AND WILL BRING DEEP MOISTURE INTO NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND MUCH OF  MISSISSIPPI.
THE COMBINATION OF THIS MOISTURE AND ATMOSPHERIC LIFT CREATED BY
THE UPPER LEVEL SYSTEM WILL  PRODUCE WIDESPREAD RAIN WITH A  FEW
THUNDERSTORMS. THE GROUND IS ALREADY SATURATED FROM PREVIOUS
HEAVY RAINFALL...EPECIALLY SOUTH OF INTERSTATE 20.
ANY ADDITIONAL HEAVY RAINFALL WILL ONLY AGGRAVATE EXISTING
FLOODING PROBLEMS AND CONTRIBUTE TO ALREADY SWOLLEN
CREEKS...STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO IMPACT THE
FORECAST AREA SUNDAY AND SUNDAY NIGHT.

ANOTHER STRONG UPPER TROUGH WILL APPROACH THE LOWER MISSISSIPPI
VALLEY FROM THE SOUTHERN PLAINS BY SUNDAY.
AT THIS TIME THERE THIS IS THE POTENTIAL FOR ATMOSPHERIC
INSTABILITY AND WIND SHEAR TO BE PRESENT AS THE TROUGH AND
ASSOCIATED COLD FRONT SWING THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS....MAY BE NEEDED TONIGHT AND WEDNESDAY TO HANDLE
POTENTIAL FLOODING PROBLEMS AS WELL AS ISOLATED SEVERE
STORMS...BUT IS NOT EXPECTED TO BE NEEDED THURSDAY THROUGH
TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:19 AM CSTFlash Flood WarningJANMarion4 hr
Feb 25, 2:10 AM CSTFlash Flood WarningJANJones3 hr
Feb 25, 7:36 AM CSTSevere Thunderstorm WarningJANLamar59 min
Feb 25, 8:37 AM CSTSevere Thunderstorm WarningJANForrest, Lamar28 min
Feb 25, 8:39 AM CSTSevere Thunderstorm WarningJANCovington, Jones61 min
Feb 25, 9:29 AM CSTSevere Thunderstorm WarningJANJasper46 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.